Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 168, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 5, 2003, 9:04 PM CDT for Ringgold County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2003, 9:04 PM CDT (02:04 UTC)
- Expired
- Jul 5, 2003, 9:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Ringgold County, IA
The radar
The Des Moines radar (KDMX), 117 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 5:55 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2840 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1471 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 11.5
The text
As transmitted, in the capitals the NWS used until 2016.
633 WUUS53 KDMX 060204 SVRDMX IAC159-060245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 904 PM CDT SAT JUL 5 2003 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RINGGOLD COUNTY IN SOUTH CENTRAL IOWA * UNTIL 945 PM CDT * AT 901 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF MOUNT AYR MUNICIPAL AIRPORT...OR ABOUT 72 MILES SOUTHWEST OF DES MOINES...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... IN RURAL AREAS OF SOUTH CENTRAL RINGGOLD COUNTY AND IN RURAL AREAS OF SOUTHEASTERN RINGGOLD COUNTY. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT SUNDAY MORNING FOR SOUTHERN IOWA. LAT...LON 4088 9444 4059 9446 4060 9404 4087 9406 RUSSELL $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 9:00 PM CDT, 4 minutes earlier.
Area forecast discussion, Jul 5, 9:00 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 900 PM CDT SAT JUL 5 2003 CUR COMPLEX OVR NEB SIG CONCERN. PLAN TO ISSUE FFA FM U.S. HWY 30 TO U.S. HWY 20 CORRIDOR. .DSM...FFA TNGT CNTRL THIRD OF IA MS JUL 03
Hazardous weather outlook, Jul 5, 8:40 PM CDT, 24 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-061100- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 840 PM CDT SAT JUL 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TONIGHT TWO ROUNDS OF THUNDERSTORMS WILL AFFECT IOWA TONIGHT. THE FIRST ROUND OVER SOUTHERN IOWA WILL SINK SOUTH SLOWLY DURING THE NIGHT. WIDELY SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER THE CENTRAL PART OF IOWA ALONG THE INTERSTATE 80 CORRIDOR. A LARGE COMPLEX OF SEVERE THUNDERSTORMS DEVELOPING OVER NORTH CENTRAL AND NORTHEAST NEBRASKA WILL TRACK EAST-SOUTHEAST ACROSS IOWA OVERNIGHT. THEY WILL ENTER WESTERN IOWA BEFORE MIDNIGHT...THE DROP EAST SOUTHEAST ACROSS THE STATE. SEVERE STORMS ARE QUITE LIKELY WITH THE MAIN THREAT BEING DAMAGING WINDS...WITH ISOLATED LARGE HAIL ALSO POSSIBLE. AREAS ALONG AND SOUTH OF U.S. HIGHWAY 30 ARE MOST FAVORED FOR HEAVY RAIN OVERNIGHT...AND WILL NEED TO BE MONITORED CLOSELY FOR FLASH FLOODING...ESPECIALLY CONSIDERING THE LOCALLY HEAVY RAINS THAT OCCURRED OVER AREAS NORTH OF INTERSTATE 80 SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL LIKELY BE ONGOING EARLY SUNDAY ACROSS THE EASTERN PORTION OF CENTRAL IOWA...BUT THE THREAT FOR SEVERE WEATHER AFTER SUNRISE IS LOW. HOWEVER...ANOTHER THUNDERSTORM COMPLEX IS EXPECTED TO MOVE ACROSS NORTHERN IOWA LATE SUNDAY NIGHT...AFFECTING AREAS MAINLY NORTH OF HIGHWAY 20 WITH POTENTIAL FOR MORE SEVERE STORMS...MAINLY IN THE FORM OF DAMAGING WINDS AND LOCALLY HEAVY RAIN. A FRONTAL BOUNDARY LOCATED NEAR THE IOWA MISSOURI BORDER WILL PROVIDE THE FOCUS FOR ADDITIONAL THUNDERSTORMS MONDAY NIGHT MAINLY ALONG AND SOUTH OF HIGHWAY 30. SEVERE STORMS ARE AGAIN POSSIBLE. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TUESDAY NIGHT OVER CENTRAL IOWA...BEFORE QUIET WEATHER TAKES OVER WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TONIGHT TONIGHT AND SUNDAY NIGHT OVER ALL OF CENTRAL IOWA. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). MS JUL 03
In the hours before
Local storm report, Jul 5, 7:12 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0712 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0616 PM 5 S CRESTON IA 0.88 IN HAIL
07/05/03 UNION REPORTED BY LAW
ENFORCEMENT.
BFLocal storm report, Jul 5, 7:13 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0713 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0639 PM 2 SE ORIENT IA 0.88 IN HAIL
07/05/03 ADAIR REPORTED BY TRAINED
SPOTTER.
BFLocal storm report, Jul 5, 7:31 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0731 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0714 PM 2 N HUMESTON IA 1.75 IN HAIL
07/05/03 WAYNE REPORTED BY KCCI TV.
BFLocal storm report, Jul 5, 7:33 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0733 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0714 PM 2 N HUMESTON IA WIND DAMAGE
07/05/03 WAYNE LARGE TREE DOWN. HOME
DAMAGED FROM HIGH WINDS.
REPORTED BY SHERIFF.
BFLocal storm report, Jul 5, 8:06 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0806 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM 2 W CARBON IA 0.88 IN HAIL
07/05/03 ADAMS REPORTED BY TRAINED
SPOTTER.
BFLocal storm report, Jul 5, 8:11 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0811 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0804 PM ALLERTON IA 70 MPH TSTORM WIND
07/05/03 WAYNE TREES DOWN.
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:27 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 63 min |
| Jul 5, 8:09 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 36 min |
| Jul 6, 12:09 AM CDT | Severe Thunderstorm Warning | DMX | Crawford | 66 min |
| Jul 6, 12:56 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 49 min |
| Jul 6, 1:25 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Guthrie | 50 min |
| Jul 6, 2:13 AM CDT | Severe Thunderstorm Warning | DMX | Hardin | 47 min |
| Jul 6, 4:11 AM CDT | Severe Thunderstorm Warning | DMX | Cass | 34 min |
| Jul 6, 7:20 AM CDT | Severe Thunderstorm Warning | DMX | Dallas | 40 min |
| Jul 6, 7:50 AM CDT | Severe Thunderstorm Warning | DMX | Madison | 40 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.